MSNBC is reporting a case of medication error. This story involves a 62-year-old woman who was supposed to receive one kind of pain medication but instead was given an epilepsy drug. This drug was also administered to her in a dose that was far higher than any doctor would ever recommend. Within days of taking this pill, the woman committed suicide. While this may seem to be a strange reaction to a epilepsy drug, suicidal actions are a known risk of Lacital. An autopsy confirmed that the drug was in her system. This woman’s death is one of more than 5 million wrong-drug errors that occur each year. Oftentimes this occurs because the drugs have similar sounding names. The Institute of Medicine believes that 7,000 people die each year in the U.S. from medication errors.
A report by U.S. Pharmacopeia found that 1,500 drugs have names that are so similar that they are oftentimes confused with one or more medications. Due to these alarming facts, the FDA has launched a “Safe Use Initiative” which is aimed to curb the number of medication errors. The international drugmaker Takeda agreed to change the name of a heartburn drug Kapidex after there were reports that it was being confused with a prostate cancer drug. This is a positive reaction to these reports and other companies will follow suit. To learn more about this medical malpractice study, please check out this link.
About 325,00 medicine errors are serious enough to cause harm to patients. These include long-lasting injury or death. Many of these pharmaceutical errors include bad handwriting, workplace distractions, inexperienced staff and worker shortages. Pharmacy technicians are often involved in these look-alike errors, with almost 38 percent of these workers implicated in initial reports. If you have been a victim of medical error that caused serious injury, please consult a Chicago medical malpractice attorney.